Alert archive / New York / Special Marine Warnings in 2016
Special Marine Warning 76, NWS Buffalo, NY
NWS Buffalo, NY issued this special marine warning at Oct 2, 2016, 2:23 PM EDT. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 2, 2016, 2:23 PM EDT (18:23 UTC)
- Expired
- Oct 2, 2016, 3:15 PM EDT
- In force
- 52 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Buffalo radar (KBUF), 98 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.4 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 935 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
508
WHUS51 KBUF 021823
SMWBUF
LOZ042-043-062>064-021915-
/O.NEW.KBUF.MA.W.0076.161002T1823Z-161002T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
223 PM EDT SUN OCT 2 2016
THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A
* SPECIAL MARINE WARNING FOR...
LAKE ONTARIO FROM HAMLIN BEACH TO PULTNEYVILLE...
* UNTIL 315 PM EDT.
* AT 221 PM EDT...AN AREA OF SHOWERS AND SCATTERED THUNDERSTORMS
CAPABLE OF PRODUCING WATERSPOUTS WAS LOCATED OVER MUCH OF
SOUTH CENTRAL LAKE ONTARIO...MOVING NORTHEAST AT 25 KNOTS.
HAZARD...WATERSPOUTS.
SOURCE...RADAR INDICATED.
IMPACT...WATERSPOUTS CAN CREATE LOCALLY HAZARDOUS WAVES.
* LOCATIONS IMPACTED INCLUDE...
ONTARIO BEACH...IRONDEQUOIT BAY...
CHARLOTTE...PULTNEYVILLE AND ONTARIO ON THE LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WATERSPOUTS CAN EASILY OVERTURN BOATS AND CREATE LOCALLY HAZARDOUS
WAVES. SEEK SAFE HARBOR IMMEDIATELY.
&&
LAT...LON 4327 7772 4329 7780 4331 7781 4332 7789
4335 7799 4363 7796 4363 7696 4325 7727
4320 7755
TIME...MOT...LOC 1821Z 230DEG 27KT 4327 7764
WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...<34KTS
$$
HITCHCOCK1 follow-up statement
440
FZUS71 KBUF 021853
MWSBUF
MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
253 PM EDT SUN OCT 2 2016
LOZ042-043-062>064-021915-
/O.CON.KBUF.MA.W.0076.000000T0000Z-161002T1915Z/
253 PM EDT SUN OCT 2 2016
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 315 PM EDT...
FOR THE FOLLOWING AREAS...
LAKE ONTARIO FROM HAMLIN BEACH TO PULTNEYVILLE...
AT 251 PM EDT...AN AREA OF SHOWERS AND A FEW THUNDERSTORMS CAPABLE
OF PRODUCING WATERSPOUTS WAS LOCATED OVER MUCH OF SOUTH
CENTRAL LAKE ONTARIO...MOVING NORTHEAST AT 25 KNOTS.
HAZARD...WATERSPOUTS.
SOURCE...RADAR INDICATED.
IMPACT...WATERSPOUTS CAN CREATE LOCALLY HAZARDOUS WAVES.
LOCATIONS IMPACTED INCLUDE...
ONTARIO ON THE LAKE...IRONDEQUOIT BAY AND ONTARIO BEACH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WATERSPOUTS CAN EASILY OVERTURN BOATS AND CREATE LOCALLY HAZARDOUS
WAVES. SEEK SAFE HARBOR IMMEDIATELY.
&&
LAT...LON 4327 7772 4329 7780 4331 7781 4332 7789
4335 7799 4363 7796 4363 7696 4325 7727
4320 7755
TIME...MOT...LOC 1851Z 230DEG 23KT 4329 7743
WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...<34KTS
$$
HITCHCOCKWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Oct 2, 2:19 PM EDT, 4 minutes earlier.
Area forecast discussion, Oct 2, 2:19 PM EDT, 4 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 219 PM EDT SUN OCT 2 2016 .SYNOPSIS... An upper level low will slowly cross the region tonight, and then exit into New England and weaken on Monday. This will keep the weather unsettled through Monday with periods of rain showers and a few thunderstorms. High pressure will then bring a return to dry and warm weather Tuesday through Thursday. && .NEAR TERM /THROUGH MONDAY/... Radar imagery showing scattered to numerous showers and a few thunderstorms slowly increasing in coverage across Western NY early this afternoon. Expect these showers to continue to increase in coverage through mid to late afternoon as they spread slowly east into the Genesee Valley and western Finger Lakes. A well defined mid level low just upstream across southwest Ontario province will move steadily east across our region tonight. Large scale ascent will maximize just ahead of the closed low where DPVA and upper level divergence are maximized. This area of stronger forcing should coincide with the most concentrated area of showers and scattered thunderstorms, which will move across western NY through the rest of the afternoon, spread into the western Finger Lakes by mid to late afternoon, and reach the counties southeast of Lake Ontario this evening. SBCAPE will rise into the 500-800J/kg range from both daytime heating over the land and also from lake instability through the late afternoon and evening, supporting a few scattered thunderstorms. Steep low/mid level lapse rates and low wetbulb zero heights suggest some of these storms may produce small hail. Modest shear in the lowest 10k feet of the atmosphere will prevent any severe weather, although a few of the storms may also contain gusts winds and brief, heavy downpours. In addition, the airmass grows cold enough to support a lake response, with lake induced equilibrium levels rising to over 20k feet off Lake Erie in the afternoon with the approach of the upper level low and associated cold pool, and eventually Lake Ontario later tonight. Overnight, what remains of the more concentrated showers with the closed low will linger east of Lake Ontario, with some lake enhancement also developing late tonight and early Monday east and southeast of the lake from Wayne County to Oswego County and the Tug Hill. Some lake effect rain will also develop for a few hours from late evening through the early overnight east and southeast of Lake Erie, mainly from the Chautauqua County shore to southern Erie County. This will eventually spread inland towards Jamestown and weaken late tonight. On Monday wrap around moisture and moist cyclonic northwest flow will produce a few more widely scattered showers across much of the area in the morning. Lake enhancement will produce more widespread showers initially southeast of Lake Ontario. The showers will slowly end during the afternoon as the deeper moisture and ascent pull away from the region with the mid level low filling and dissipating across southern New England. Showers will be last to end southeast of Lake Ontario where a few lake enhanced showers may last through mid afternoon. && .SHORT TERM /MONDAY NIGHT THROUGH THURSDAY/... Monday night through Thursday will finally see a prolonged period of guaranteed dry weather, moderating temperatures and more sunshine across the region as a bubble of high pressure builds in abruptly behind the departing low pressure system. Developing southerly return flow, downslope winds, and warmer air advecting in aloft will finally scour out the cool pool and low-level moisture left behind by the upper-level low. This will result in day-to-day warming and more abundant sunshine by mid-week. High temperatures will warm to near 70 on Tuesday, to the low 70s on Wednesday, and to the mid 70s by Thursday. && .LONG TERM /THURSDAY NIGHT THROUGH SATURDAY/... A strong sub tropical ridge centered off the Mid Atlantic coast will control much of our weather during this period. The heart of its associated surface high pressure will initially be anchored near Nova Scotia and will extend back across the Lower Great Lakes...but as we head into the weekend...a vigorous shortwave crossing the Upper Mississippi Valley will help to dislodge the expansive fair weather feature. The result of this will be fairly nice weather through Friday across our forecast area with abundant sunshine and temperatures that will average well above normal. Max temps will generally be in the 70s... which is about 10 deg F above early October norms. Things will start to get interesting as we push into the weekend... particularly along the East Coast where Hurricane Matthew will be chugging its way to the north. The good news for our forecast area is that none of the new 00Z Global guidance packages are suggesting a DIRECT impact from the tropical system for our region. The bad news...if you want to call it that...is that a fairly vigorous shortwave moving across the Upper Great Lakes will push a slow moving cold front across our region. It is fairly reasonable to assume that at least some of the tropical moisture from Matthew will be entrained into the airmass ahead of the cold front. This will enhance the potential for some moderate to heavy showers with the frontal passages...so we will have to keep an eye on this. Best timing for any showers and possible thunderstorms would be late Friday night and into Saturday. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... Scattered to numerous showers will continue to increase in coverage across Western NY through the afternoon, with showers spreading east into Central NY by this evening in advance of a mid level closed low. The heavier showers will produce MVFR and brief IFR VSBY. A few thunderstorms will also develop, with a few storms producing small hail. Overnight, the showers associated with the mid level low will focus on areas east of Lake Ontario, with showers becoming widely scattered elsewhere. A few lake effect rain showers will also develop southeast of Lake Erie later this evening through the early overnight, and Monday morning southeast of Lake Ontario. Again, a few of the heavier showers will produce MVFR and brief IFR VSBY. CIGS will be a mix of VFR and MVFR through the rest of the afternoon, with MVFR favored across higher terrain and near the heavier showers. Overnight areas of MVFR will develop with plenty of low level moisture available, and weak upslope flow developing. IFR CIGS will develop overnight across the higher terrain, and also southeast of the lakes in lake effect. These lower CIGS will persist into Monday morning before slowly improving to VFR across lower elevations and MVFR higher terrain by Monday afternoon. Outlook... Tuesday through Friday...Mainly VFR except for late night and morning river valley fog with local IFR. && .MARINE... A diffuse surface low will slowly move east across the lakes tonight, following the west to east track of its supporting upper level low. Winds will become southwest increase this afternoon on Lake Erie and this evening on Lake Ontario. Winds should should remain below Small Craft Advisory criteria, with choppy conditions at times on both lakes. Winds will diminish on Monday as the surface low drifts towards New England and dissipates. High pressure will then bring light winds Tuesday through Thursday. Conditions are favorable for waterspouts through Monday morning on Lakes Erie and Ontario as the upper level low approaches and air cools aloft. The new run of the Szilagyi waterspout forecast continues to support a good chance of waterspouts through the first half of Monday on both lakes. Waterspouts are most likely in and near lake enhanced showers where low level convergence is maximized. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...HITCHCOCK NEAR TERM...HITCHCOCK SHORT TERM...CHURCH LONG TERM...RSH/THOMAS AVIATION...HITCHCOCK MARINE...HITCHCOCK
Hazardous weather outlook, Oct 2, 7:53 AM EDT, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 753 AM EDT SUN OCT 2 2016 NYZ001>008-010>014-019>021-085-031200- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 753 AM EDT SUN OCT 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-031200- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 753 AM EDT SUN OCT 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE OF WATERSPOUTS TODAY THROUGH MONDAY MORNING ON LAKES ERIE AND ONTARIO. WATERSPOUTS CAN PRODUCE LOCALLY HIGHER WINDS AND WAVES THAT CAN QUICKLY CAPSIZE SMALL BOATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF HITCHCOCK
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 12:46 PM EDT | Special Marine Warning | BUF | 119 min | |
| Oct 2, 2:01 PM EDT | Special Marine Warning | BUF | 119 min | |
| Oct 2, 3:02 PM EDT | Special Marine Warning | BUF | 88 min | |
| Oct 2, 3:53 PM EDT | Special Marine Warning | BUF | 97 min | |
| Oct 2, 4:20 PM EDT | Severe Thunderstorm Warning | BUF | Cayuga, Wayne | 55 min |
| Oct 2, 4:29 PM EDT | Special Marine Warning | BUF | 61 min | |
| Oct 2, 5:39 PM EDT | Special Marine Warning | BUF | 66 min | |
| Oct 2, 5:57 PM EDT | Severe Thunderstorm Warning | BUF | Oswego | 63 min |
Nearby
Special Marine Warnings in New York, 2016Every special marine warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.